Georgia, 2017

Damaging Wind in Georgia, June 1, 2017

June 1, 2017 · NWS FFC · 1 event in 1 county or zone

Moderate instability along a stationary frontal boundary resulted in an isolated severe thunderstorm in central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Moderate instability along a stationary frontal boundary resulted in an isolated severe thunderstorm in central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 1, 1:11 PM EST, 54 minutes earlier.

Area forecast discussion, Jun 1, 1:11 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
211 PM EDT Thu Jun 1 2017

.PREV DISCUSSION... /Issued 727 AM EDT Thu Jun 1 2017/

PREV DISCUSSION... /Issued 424 AM EDT Thu Jun 1 2017/

SHORT TERM /Today through Friday/...

Current satellite loop shows mostly high clouds across the state
with the main moisture plume laying across central and south GA.
This moisture plume is associated with the old frontal boundary that
has finally moved south allowing a drier airmass to push into N GA
this morning. With the frontal boundary now over central GA will
keep diurnally driven convective activity confined to a CSG to MCN
and southward line. Instability indices across central GA are very
similar to yesterday with CAPE values peaking around 1000-1500 J/kg.
Any thunderstorms that do develop should still be heavy rain
producers with PWs in the 1.6 in to 1.8 in range through friday.
Some thunderstorms are still expected to be strong and may see a
severe storm or 2. The primary threats will again be damaging wind
gusts with some marginally severe hail and heavy rainfall.

This frontal boundary continues to slowly sink southward through the
short term so will continue with a very similar forecast for Friday.
High temps will stay mainly in the 80s across the area with low
temps in the 60s.

01

LONG TERM /Friday Night through Wednesday/...

The long term begins with drier air across north GA however
moisture returns quickly over the weekend. The deeper moisture
appears to stay over central and south GA at least until the first
of the week...but this will not rule out at least a slight chance
for the north. Still...the pattern is not clear cut and the state
remains in a moist and unsettled west to southwest flow until mid
week. A strong upper low dropping into the northeast states should
push a front into north GA by Tuesday night...and through the
remainder of the forecast area during Wednesday. This will bring
drier air into much of the area by the end of the long term. Have
kept only slight chance for south central counties on Wednesday.
An issue for the next forecast cycle will be the development of
low pressure in the northern Gulf just beyond this forecast
period. The slower and more northern solution of the GFS would
keep the possibility of convection in for central GA...while the
more progressive ECMWF would push the dry air into FL.

41

&&

.AVIATION...
18Z Update...
Showers and thunderstorms are developing over the area today, and
although majority of the convection has fired well within the
moisture band over middle Georgia, there is enough of a
possibility for storms to impact the Atlanta sites to include
TEMPO -TSRA at KFTY and KATL. Winds will generally be light and
westerly or variable and calm overnight. BKN-OVC skies will
prevail through the period. Restricted visibilities are possible
at KCSG and KMCN due to residual moisture into the overnight
period.

//ATL Confidence...18Z Update...
Medium on storms directly impacting the airport during the TEMPO
period.
High on all other elements.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          86  63  88  66 /   5   5  10  10
Atlanta         84  66  86  68 /  10  10  10  10
Blairsville     80  57  81  58 /   5   5  20  10
Cartersville    84  63  86  64 /   5   5  10  10
Columbus        83  68  87  70 /  50  20  40  20
Gainesville     83  64  84  66 /   5   5  10  10
Macon           85  66  88  67 /  40  10  30  10
Rome            85  62  87  64 /  10   5  20  10
Peachtree City  84  63  86  65 /  20  10  10  10
Vidalia         85  69  89  70 /  50  30  40  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...31
LONG TERM....Kovacik
AVIATION...31
Hazardous weather outlook, Jun 1, 2:05 PM EST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
305 PM EDT Thu Jun 1 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-021915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
305 PM EDT Thu Jun 1 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms are likely across portions of
north Georgia and most of central Georgia this afternoon and
evening. A few thunderstorms could become strong to
severe...mainly across central Georgia.

The primary threats associated with any stronger thunderstorm
activity will be damaging wind gusts with some marginally severe
hail and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

There will be a chance of showers and thunderstorms Friday through
Tuesday. Drier air will spread into Georgia by Wednesday and
eliminate thunderstorm potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Jun 1, 2:02 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
302 PM EDT THU JUN 1 2017

GAZ069>071-081-011930-
Lamar GA-Monroe GA-Upson GA-Crawford GA-
302 PM EDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAMAR...SOUTHWESTERN
MONROE...NORTHEASTERN UPSON AND NORTHWESTERN CRAWFORD COUNTIES UNTIL
330 PM EDT...

At 302 PM EDT...a strong thunderstorm was over The Rock, or near
Thomaston...moving east at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Yatesville, Culloden, The Rock, Redbone, Logtown and Brent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3293 8429 3301 8425 3302 8399 3277 8410
TIME...MOT...LOC 1902Z 290DEG 11KT 3296 8426

HAIL...0.25IN
WIND...40MPH

The radar

The Atlanta radar (KFFC), 56 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Upson

When
June 1, 2:05 PM EST to 2:15 PM EST
Where
Upson County, 0.82 mi NNE of Blacksboro
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.941, -84.246

The Upson County Emergency Manager reported a barn and a camper damaged along Rock Hill School Road. Portions of the barn's tin roof and some siding on the north side of the building were blown off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704742.